Journal Article

Mathematical Explanation and the Theory of Why-Questions

David Sandborg

in The British Journal for the Philosophy of Science

Published on behalf of British Society for the Philosophy of Science

Volume 49, issue 4, pages 603-624
Published in print December 1998 | ISSN: 0007-0882
Published online December 1998 | e-ISSN: 1464-3537 | DOI: http://dx.doi.org/10.1093/bjps/49.4.603
Mathematical Explanation and the Theory of Why-Questions

More Like This

Show all results sharing these subjects:

  • Philosophy of Science
  • Science and Mathematics

GO

Show Summary Details

Preview

Van Fraassen and others have urged that judgements of explanations are relative to why-questions; explanations should be considered good in so far as they effectively answer why-questions. In this paper, I evaluate van Fraassen's theory with respect to mathematical explanation. I show that his theory cannot recognize any proofs as explanatory. I also present an example that contradicts the main thesis of the why-question approach—an explanation that appears explanatory despite its inability to answer the why-question that motivated it. This example shows how explanatory judgements can be context-dependent without being why-question-relative.

Journal Article.  0 words. 

Subjects: Philosophy of Science ; Science and Mathematics

Full text: subscription required

How to subscribe Recommend to my Librarian

Users without a subscription are not able to see the full content. Please, subscribe or login to access all content.